Alert archive / New Mexico / Flash Flood Warnings in 2004

Flash Flood Warning 107, NWS Midland/Odessa, TX

August 12, 2004Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Aug 12, 2004, 10:32 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 10:32 PM MDT (04:32 UTC)
Expired
Aug 13, 2004, 1:30 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Eddy County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.5 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1770 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 130435
FFWMAF
NMC015-130730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1032 PM MDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EDDY COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 130 AM MDT

* AT 1027 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
  FLASH FLOODING FROM A LINE OF THUNDERSTORMS FROM NEAR QUEEN TO     
  CARLSBAD TO LOCO HILLS. THIS LINE OF THUNDERSTORMS IS MOVING TO    
  THE SOUTHEAST AT 25 MPH. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. IF YOU ARE IN THE WARNED AREA... MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS... CREEKS... AND OTHER
LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND
PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3251 10482 3202 10483 3202 10374 3251 10372
      3251 10383 3295 10382 3293 10479

$$
2 follow-up statements
000 
WGUS74 KMAF 130605
FFSMAF
NMC015-130730-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1158 PM MDT THU AUG 12 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 130 AM MDT FOR EDDY
COUNTY...

AT 1253 AM CDT (1153 PM MDT)...LOCAL LAW ENFORCEMENT OFFICIALS
REPORTED ROUTE 137 IMPASSABLE NORTH OF CARLSBAD. IN ADDITION 
SIGNIFICANT STREET FLOODING HAD CONTINUED IN THE CITY OF CARLSBAD
AND ARTESIA.

AT MIDNIGHT MDT DOPPLER RADAR INDICATED LIGHT TO MODERATE RAIN
ACROSS NORTHERN AND EASTERN EDDY COUNTY NEAR ARTESIA AND ADJACENT
HIGHWAY 82 AND HIGHWAY 128 SOUTHEAST OF CARLSBAD. 

FLOODING WILL CONTINUE IN ARTESIA AND CARLSBAD...AND ALONG HIGHWAY
137 NORTH OF CARLSBAD THROUGH 130 AM MDT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3251 10482 3202 10483 3202 10374 3251 10372
      3251 10383 3295 10382 3293 10479

$$
000 
WGUS74 KMAF 130730
FFSMAF
NMC015-130735-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
125 AM MDT FRI AUG 13 2004

...THE FLASH FLOOD WARNING FOR EDDY COUNTY EXPIRES AT 130 AM MDT...

AT 120 AM MDT DOPPLER RADAR INDICATED MOST RAIN HAD ENDED ACROSS
EDDY COUNTY...THUS THE FLASH FLOOD WARNING FOR EDDY COUNTY WILL
BE ALLOWED TO EXPIRE. 

HOWEVER LINGERING FLOODING WILL STILL BE POSSIBLE...PARTICUARLY
IN ARTESIA AND CARLSBAD...AND ALONG HIGHWAY 137 NORTH OF CARLSBAD
DUE TO HEAVY RAINS FROM EARLIER TONIGHT.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3251 10482 3202 10483 3202 10374 3251 10372
      3251 10383 3295 10382 3293 10479

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:57 PM MDT, 8 hours 35 minutes earlier.

Area forecast discussion, Aug 12, 1:57 PM MDT, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
257 PM CDT THU AUG 12 2004

.SHORT TERM...
MODELS APPEAR REASONABLY WELL INITIALIZED...ALTHOUGH THE GFS HAS A
SLIGHT EDGE GIVEN A BETTER 500 MB INITIALIZATION OVER THE DESERT
SOUTHWEST.  HAVE TRENDED TOWARD THE GFS BASED ON ITS RUN-TO-RUN
CONSISTENCY IN BRINGING A MCS...NOW BEGINNING TO DEVELOP OVER
NORTHEASTERN NEW MEXICO...SOUTH ACROSS EASTERN NEW MEXICO THIS
EVENING...EVENTUALLY MAKING IT INTO THE MAF CWFA AROUND MIDNIGHT.
COLLOCATION OF LOW LEVEL INFLOW AND INSTABILITY ARGUES FOR HIGHEST
POPS...LIKELY OR BETTER...ALONG A KHOB-KINK LINE AFTER MIDNIGHT.  AM
NOT TOTALLY SOLD ON SEVERE CHANCES WITH THIS MCS...AT BEST WE EXPECT
SMALL CHANGE HAIL AND MARGINALLY SEVERE WIND GUSTS...BUT WILL CARRY
POSITIVE MENTION OF SEVERE ALONG WITH MENTION OF HEAVY RAINFALL.
AGREE WITH HPC ASSESSMENT OF LOCALIZED 5CM AMOUNTS POSSIBLE
OVERNIGHT...BUT WIDESPREAD THREAT NOT SUFFICIENT ENOUGH NOW TO
JUSTIFY A FLASH FLOOD WATCH.

SUBSIDENCE AND OUTFLOW HAS MESOED OUT MOST OF THE AREA THIS
AFTERNOON...BUT LATEST VISIBLE SATELLITE IMAGERY DOES INDICATE MOGR
CU DEVELOPING OVER THE DAVIS MOUNTAINS.  WEVE CARRIED SLGT CHC
POPS FROM THIS AREA NORTH ACROSS THE GUADALUPES TO ACCOUNT FOR ANY
OROGRAPHICALLY-DRIVEN CONVECTION EARLY THIS EVENING.  POP...QPF...
SKY...AND WX GRIDS REFLECT CONFIDENCE IN BRINING THE MCS THROUGH
SOUTHEASTERN NEW MEXICO DOWN THROUGH THE UPPER TRANS PECOS AND THE
WESTERN BASIN AFTER MIDNIGHT.  HAVE TRENDED TOWARD THE WETTER AND
COOLER GFS GUIDANCE FOR DEWPOINT AND MIN TEMP GRIDS...RESPECTIVELY.
LASTLY...HAVE ATTEMPTED TO APPROXIMATE OUTFLOW CONDITIONS IN WIND
GRIDS AFTER MIDNIGHT.

.LONG TERM...
THE RIDGE/TROUGH IN THE WEST/EAST PATTERN WILL CONTINUE THROUGH THE
WEEKEND.  INSTABILITY WILL BE ALLOWED TO INCREASE DURING THE
AFTERNOON HOURS EACH DAY CREATING THE POSSIBILITY FOR MCS/S TO MOVE
ACROSS THE CWA IN THE NORTHWEST FLOW ALOFT.

WILL CONTINUE THE LIKELY POPS THROUGH TOMORROW MORNING AS THE MCS
EXPECTED OVERNIGHT SHOULD CONTINUE WORKING ITS WAY SOUTHEAST THROUGH
THE MORNING HOURS.  WILL SPLIT THE MORNING/AFTERNOON POPS AND
DECREASE THE AFTERNOON RAIN CHANCES FOR THE LOWER TRANS PECOS
SIGNIFICANTLY.  BELIEVE WITH THE SIMILAR SET UP OVERNIGHT AS WE HAD
THIS MORNING...EXPECT THE MCS TO QUICKLY DISSIPATE AFTER THE MORNING
HOURS.  THIS PATTERN WILL CONTINUE THROUGH FRIDAY NIGHT...AND WE WILL
RETAIN THE CHANCE POPS ON FRIDAY NIGHT IN SOUTHEASTERN NM FOR ANOTHER
POSSIBLE AREA OF THUNDERSTORMS MOVING SOUTH/SOUTHEAST OUT OF
EAST/CENTRAL NM.  THESE POPS MAY NEED TO BE INCREASED IF THE SET UP
CONTINUES TO LOOK FAVORABLE FOR ANOTHER ROUND OF THUNDERSTORMS.  BY
SATURDAY NIGHT...WEAKENING FLOW ALOFT AND THE LACK OF A WELL DEFINED
SHORTWAVE TROUGH ARGUES TO KEEP ONLY SLIGHT CHANCE POPS IN THE
FORECAST.  THERE WILL BE A WEAK SHORTWAVE MOVING WEST TO EAST...BUT
AT THIS TIME IT LOOKS LIKE THIS FEATURE SHOULD REMAIN NORTH OF OUR
CWA.  THROUGH MUCH OF THE REST OF THE WEEK...THE BEST INSTABILITY
STAYS OVER WESTERN AREAS AND MOUNTAINS OF OUR CWA.  WILL KEEP HIGHEST
POPS OVER OUR WESTERN AREAS TO REFLECT THIS PATTERN. WILL KEEP
TEMPERATURES WELL BELOW NORMAL THROUGH THE WEEKEND WITH THE EXPECTED
RAINFALL AND CLOUDS.  HIGHS WILL SLOWLY WARM TO NEAR NORMAL BY THE
END OF THE FORECAST PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             65  81  61  84 /  50  40  20  20
CARLSBAD NM               66  83  63  84 /  60  20  30  20
DRYDEN TX                 67  83  66  85 /  20  70  20  20
FORT STOCKTON TX          65  87  64  84 /  70  70  20  20
GUADALUPE PASS TX         64  79  61  79 /  20  20  30  20
HOBBS NM                  58  83  61  83 /  80  30  30  20
MARFA TX                  61  81  58  79 /  20  30  30  20
MIDLAND INTL AIRPORT TX   63  82  62  84 /  70  50  20  20
ODESSA TX                 64  82  63  83 /  70  50  30  20
WINK TX                   68  85  66  85 /  70  60  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

70/54/20
Hazardous weather outlook, Aug 12, 2:11 PM MDT, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
311 PM CDT THU AUG 12 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
311 PM CDT (211 PM MDT) THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER
THE GUADALUPE AND DAVIS MOUNTAINS SOUTH INTO THE TEXAS BIG BEND. WIND
GUSTS TO 40 MPH AND FREQUENT LIGHTING CAN BE EXPECTED WITH THIS
ACTIVITY.  THESE STORMS SHOULD DISSIPATE AN HOUR OR SO AFTER SUNSET.

LATER TONIGHT...A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL
DEVELOP OVER NORTHEASTERN NEW MEXICO AND MOVE SOUTH TOWARD WEST
TEXAS AND SOUTHEASTERN NEW MEXICO.  THIS COMPLEX SHOULD ENTER
SOUTHEASTERN NEW MEXICO AND THE NORTHWESTERN PERMIAN BASIN AROUND
MIDNIGHT.  THIS COMPLEX WILL THEN MOVE SOUTH ACROSS THE WESTERN
PERMIAN BASIN AND THE UPPER TRANS PECOS REGIONS OF WEST TEXAS DURING
THE EARLY MORNING HOURS FRIDAY.  WIND GUSTS OVER 60 MPH...HAIL TO THE
SIZE OF QUARTERS...AND FREQUENT LIGHTNING ARE POSSIBLE.  IN
ADDITION...RAINFALL RATES OVER AN INCH PER HOUR MAY RESULT IN
LOCALIZED FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

EARLY FRIDAY...THUNDERSTORMS ARE EXPECTED TO BE ON THE DECREASE OVER
SOUTHEASTERN NEW MEXICO AND WEST TEXAS.  LOCALLY HEAVY RAINFALL WILL
REMAIN A THREAT AFTER SUNRISE FRIDAY...ESPECIALLY ALONG THE PECOS
RIVER.

OTHERWISE...NO OTHER HAZARDOUS WEATHER THREATS ARE EXPECTED THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.  SPOTTER ACTIVATION MAY BE REQUESTED LATE TONIGHT ACROSS
SOUTHEASTERN NEW MEXICO AND THE WESTERN PERMIAN BASIN OF WEST TEXAS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 10:01 PM MDTSevere Thunderstorm WarningMAFEddy59 min
Aug 12, 10:48 PM MDTTornado WarningMAFEddy32 min
Aug 12, 10:59 PM MDTSevere Thunderstorm WarningMAFLea46 min
Aug 12, 11:24 PM MDTSevere Thunderstorm WarningMAFEddy36 min
Aug 12, 11:45 PM MDTSevere Thunderstorm WarningMAFLea60 min

Nearby

Flash Flood Warnings in New Mexico, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.